Leaving for England this year was fraught with the problems caused by my broken hands. But last year was just as exciting!
I was due to fly from Cape Town to England early in June. I travelled to Cape Town a week before my departure date so that I could spend time with my sister, Liz and family. The day before I left for Cape Town I spent, what felt like hours, sitting in a dentist’s chair undergoing root canal treatment. I have a low pain threshold as it is, so I was not a happy little camper. The dentist gave me Myprodol for the pain and said that by the time I flew to England I should once more be feeling fine.
On my second day with the Whites (Liz’s family) I called Liz into my room and showed her my body.
“It’s going yellow or am I imagining it?”
“You’re right you do have a yellow-ish tinge,” said Liz, “how are you feeling?”
“Fine. Totally fine. Let’s forget it and go shopping.”
That night we were having dinner with friends and when Okie, a man with a medical background, heard that I was on Myprodol, he said warningly: “Maybe you should have your yellowness checked out, Gaynor. Myprodol has been known to spark off Jaundice.”
Jaundice, oh glory, just what I needed! Would they let a person with jaundice fly overseas? Liz was not taking any chances and booked for me to see the doctor immediately. The next morning I had a shower and while rubbing myself with my body cream, I thought: “Oh hell, I am definitely looking yellow. Please, please don’t let the Doctor say I’ve got jaundice, please.”
I explained to the Doctor what the problem was and she asked me to lift up my shirt where she was met by my yellow stomach and two smiling yellow breasts!
“Hmmm….” was her response.
“And look at my legs!”
My two yellow stumps were duly displayed in all their glory.
“Let me have a look at your eyes and ears….No, they seem perfectly alright. Come and lie down so I can palpate your stomach.”
I lay down and the palpitations began. Everything was okay until she hit one spot and I gave a little yelp. “That was your liver. Gaynor, I am going to take blood and then send it off to be checked. I know that you are due to fly to England in four days so I will mark it urgent.”
A day later she phoned and spoke to Liz with the results.
“Everything is totally normal,” she said in exasperation. You say that she is on Myprodol. Any other medication?
“Just the tablets that she has taken daily for the past seven years.”
“Well, is she using any new lotions?”
Liz repeated the question to me and I said: “I’m only using what I always use, my normal body lotion.” I held it out to Liz. She took the bottle, looked and it, looked at it again and said into the phone: “It’s alright, Doctor, I see the problem. Thankyou for your help.”
She turned to me and said in an exaggeratedly controlled voice: “Gaynor, what does this say? Read it out aloud. What does it say?” And she pointed to words underneath the products name.
“It says…oh…er,…oohhh…it says…Self Tanning Lotion,” I said in a small voice. “Well, I didn’t see that. I thought it was just my normal stuff, only…only in a different colour. I didn’t see….”
My sister brandished the bottle an inch away from my nose. “You didn’t see!!! Use your damn eyes! Self tanning lotion! Use your forty percent eyesight! Read it aloud one more time: Self Tanning Lotion!
I was not to live down my yellow jaundice for a long, long time.
Hahahaha! I love it!
I had such a good laugh, Gaynor! A case of “too much knowledge is a dangerous thing” – reading the inserts in the packaging of some of the drugs that are routinely prescribed is scary! xx
No, Sharon, you are FAR worse! Silly Dweet!!!
haha, thats like me using Lux soap lotion as moisturiser & thinking I had excema
Comments are closed.